Skip to main content

Leafy spanning k-forests


We denote by Leafy  Spanning \(k\)-Forest the problem of, given a positive integer k and a graph G with at most k components, finding a spanning forest in G with at most k components and the maximum number of leaves. The case \(k=1\) is known to be NP-hard, and is well studied in the literature, with the best approximation algorithm having been proposed more than 20 years ago by Solis-Oba. The best approximation algorithm known for Leafy  Spanning \(k\)-Forest is a 3-approximation based on an approach by Lu and Ravi for the \(k=1\) case. We extend the algorithm of Solis-Oba to achieve a 2-approximation for Leafy  Spanning \(k\)-Forest.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5

Data Availibility

Not applicable.

Code Availability

Not applicable.


  • Chellali M, Favaron O (2020) Connected domination. In: Haynes TW, Hedetniemi ST, Henning MA (eds) Topics in domination in graphs. Developments in mathematics, vol. 64, pp. 79–127. Springer

  • Chen H, Chen X, Tan X (2011) On \(k\)-connected restrained domination in graph. Ars Combin 98:387–397

    MathSciNet  MATH  Google Scholar 

  • Chlebík M, Chlebíková J (2008) Approximation hardness of dominating set problems in bounded degree graphs. Inform and Comput 206:1264–1275

    MathSciNet  Article  Google Scholar 

  • Daligault J, Thomassé S (2009) On finding directed trees with many leaves. International Workshop on Parameterized and Exact Computation, Lecture Notes in Computer Science 5917:86–97

    MathSciNet  Article  Google Scholar 

  • Feige U (1998) A threshold of \(\ln n\) for approximation set cover. J ACM 45(4):634–652

    MathSciNet  Article  Google Scholar 

  • Fernandes CG, Lintzmayer CN (2020) Leafy spanning arborescences in DAGs. In Proceedings of the 14th Latin American Symposium on Theoretical Informatics (LATIN), Lecture Notes in Computer Science, vol. 12118, pp. 1–13

  • Galbiati G, Maffioli F, Morzenti A (1994) A short note on the approximability of the maximum leaves spanning tree problem. Inf Process Lett 52(1):45–49.

    MathSciNet  Article  MATH  Google Scholar 

  • Garey MR, Johnson DS (1979) Computers and Intractability. W.H. Freeman and Co., New York

    MATH  Google Scholar 

  • Guha S, Khuller S (1996) Approximation algorithms for connected dominating sets. In Proceedings of the 4th Annual European Symposium on Algorithms (ESA), Lecture Notes in Computer Science, vol. 1136, pp. 179–193

  • Hartnell BL, Vestergaard PD (2005) Dominating sets with at most \(k\) components. Ars Combin 74:223–229

    MathSciNet  MATH  Google Scholar 

  • Jüttner A, Magi A (2005) Tree based broadcast in ad hoc networks. Mobile Netw Appl 10(5):753–762

    Article  Google Scholar 

  • Kouider M, Vestergaard PD (2006) Generalized connected domination in graphs. Discrete Math Theor Compu Sc 8:57–64

    MathSciNet  MATH  Google Scholar 

  • Lu H, Ravi R (1998) Approximating maximum leaf spanning trees in almost linear time. J Algorithms 29(1):132–141

    MathSciNet  Article  Google Scholar 

  • Min M, Du H, Jia X, Huang CX, Huang SCH, Wu W (2006) Improving construction for connected dominating set with Steiner tree in wireless sensor networks. J Global Optimization 35(1):111–119.

    MathSciNet  Article  MATH  Google Scholar 

  • Pope J, Simon R (2015) Efficient one-to-many broadcasting for resource-constrained wireless networks. In Proceedings of the 40th Annual IEEE Conference on Local Computer Networks (LCN), pp. 518–525

  • Reis MF, Felice MCS, Lee O, Usberti FL (2017) A 3-approximation algorithm for the maximum leaf \(k\)-forest problem. Electron Notes Discrete Math 62:201–206

    MathSciNet  Article  Google Scholar 

  • Solis-Oba R (1998) 2-approximation algorithm for finding a spanning tree with maximum number of leaves. In Proceedings of the 6th Annual European Symposium on Algorithms (ESA), Lecture Notes in Computer Science, vol. 1461, pp. 441–452

  • Solis-Oba R, Bonsma P, Lowski S (2017) A 2-approximation algorithm for finding a spanning tree with maximum number of leaves. Algorithmica 77:374–388

    MathSciNet  Article  Google Scholar 

  • Zheng J, Jamalipour A (eds.) (2009) Wireless Sensor Networks: A Networking Perspective. John Wiley & Sons

Download references


C. G. Fernandes was partially supported by the National Council for Scientific and Technological Development – CNPq (Proc. 310979/2020-0 and 423833/2018-9). C. N. Lintzmayer was partially supported by CNPq (Proc. 312026/2021-8 and 428385/2018-4). This study was financed in part by the Coordenação de Aperfeiçoamento de Pessoal de Nível Superior - Brasil (CAPES) - Finance Code 001.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Carla N. Lintzmayer.

Ethics declarations

Conflicts of interest

The authors have not disclosed any competing interests.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fernandes, C.G., Lintzmayer, C.N. & San Felice, M.C. Leafy spanning k-forests. J Comb Optim 44, 934–946 (2022).

Download citation

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Approximation Algorithms
  • Maximum Leaf Spanning Tree Problem
  • Graphs
  • Spanning Forests

Mathematics Subject Classification

  • 68W25